Wyoming, 2013

Hail and Damaging Winds in Wyoming, June 22, 2013

June 22, 2013 · NWS UNR · 12 events in 2 counties and zones

A cluster of thunderstorms developed over northeastern Wyoming, eventually forming into a line of storms as they approached western South Dakota. The storms produced large hail and wind gusts to 70 mph across portions of Campbell and Crook Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A cluster of thunderstorms developed over northeastern Wyoming, eventually forming into a line of storms as they approached western South Dakota. The storms produced large hail and wind gusts to 70 mph across portions of Campbell and Crook Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 22, 12:27 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 22, 12:27 PM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
127 PM MDT SAT JUN 22 2013

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 1259 PM MDT SAT JUN 22 2013

LATEST SFC ANALYSIS SHOWS LOW PRESSURE OVER ERN COLORADO WITH AN
INVERTED TROUGH EXTENDING NORTHWARD INTO ERN WYOMING. MOIST
EASTERLY LOW LEVEL UPSLOPE FLOW EXISTS ACROSS THE FORECAST AREA
WITH DEWPOINTS IN THE UPPER 50S TO MID 60S. SAT SHOWS UPPER LOW
OVER ALBERTA/SASKATCHEWAN WITH A VORT MAX ROUNDING THE BASE OF THE
UPPER TROUGH CURRENTLY ENTERING WESTERN WYOMING. A FEW STRONG TO
SEVERE THUNDERSTORMS HAVE ALREADY DEVELOPED AHEAD OF THAT FEATURE
OVER CENTRAL WYOMING. MESO MODELS SHOW A FEW TSTMS DEVELOPING
OVER NORTHEASTERN WYOMING...AND FAR WESTERN SOUTH DAKOTA THIS
AFTERNOON. MORE WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP AS THE UPPER WAVE CROSSES THE AREA LATE THIS
AFTERNOON AND EVENING. PLENTY OF LOW LEVEL SHEAR WILL BE IN PLACE
FOR SUPERCELL DEVELOPMENT. LARGE HAIL WILL BE THE PRIMARY THREAT
EARLY IN THE DEVELOPMENT CYCLE...WITH HIGH WIND BECOMING THE
PREDOMINANT THREAT AS THE STORMS CROSS WESTERN SOUTH DAKOTA THIS
EVENING. THE SEVERE THREAT IS EXPECTED TO MOVE EAST OF THE
FORECAST AREA SHORTLY AFTER MIDNIGHT.

ON SUNDAY...THE UPPER TROF WILL SWING INTO CANADA DURING THE DAY
WITH SOME RESIDUAL SHOWERS POSSIBLE IN THE MORNING ACROSS FAR
NORTHWEST SOUTH DAKOTA. OTHERWISE...SKIES SHOULD BE MOSTLY SUNNY
WITH HIGHS CLIMBING INTO THE MID 70S TO MID 80S. THERE COULD BE A
STRAY SHOWER OR STORM OVER THE BLACK HILLS OR FAR SOUTHWESTERN SD DURING
THE AFTERNOON. DRY CONDITIONS ARE EXPECTED SUNDAY NIGHT.

&&

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 1259 PM MDT SAT JUN 22 2013

SW FLOW ALOFT CONTINUES INTO EARLY NEXT WEEK. ON MONDAY...A
SURFACE TROF WILL WORK INTO THE WRN CWFA. SFC CAPE WILL CLIMB TO
2000-3000J/KG EAST OF THE TROF OVER WESTERN SOUTH DAKOTA. IT
LOOKS LIKE CAPPING INVERSION COULD ERODE OVER FAR WESTERN SOUTH DAKOTA DURING
THE LATE AFTERNOON...WITH TSTMS MOVING EASTWARD DURING THE
EVENING. ANY STORMS THAT DEVELOP COULD BE STRONG/SEVERE ON MONDAY AFT/EVE.
TUESDAY WILL LIKELY BE THE LAST DAY FOR ANY POSSIBLE CONVECTION...WITH
UPPER RIDGE BUILDING TO THE WEST BRINGING WARM AND DRY CONDITIONS
FOR THE REMAINDER OF THE WEEK.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON
ISSUED AT 1259 PM MDT SAT JUN 22 2013

NUMEROUS TSRA WILL DEVELOP THIS AFTERNOON INTO THIS
EVENING BRINGING AREAS OF MVFR/IFR VIS/CIGS. SOME STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS. STORMS WILL DIMINISH
FROM WEST TO EAST OVERNIGHT. OTHERWISE...VFR CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...10
LONG TERM...10
AVIATION...77
Hazardous weather outlook, Jun 22, 5:19 AM MST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
619 AM MDT SAT JUN 22 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
619 AM MDT (719 AM CDT) SAT JUN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGHOUT THE AREA
TODAY INTO THIS EVENING WITH A SLIGHT RISK THAT SOME OF THESE STORMS
MAY BECOME SEVERE. LARGE HAIL WILL BE THE MAIN THREAT...BUT DAMAGING
WIND GUSTS AND ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE ACTIVE WEATHER PATTERN WILL RETURN ON MONDAY. THERE IS A
SLIGHT RISK FOR SEVERE STORMS ACROSS PORTIONS OF SOUTHERN SOUTH
DAKOTA...MAINLY DURING THE AFTERNOON AND EVENING HOURS.  AGAIN...
LARGE HAIL AND STRONG WIND GUSTS LOOK TO BE THE MAIN THREATS FROM ANY
SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 22, 11:22 AM MST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1222 PM MDT SAT JUN 22 2013

WYZ054-056-221915-
NORTHERN CAMPBELL WY-WESTERN CROOK WY-
1222 PM MDT SAT JUN 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL AND
NORTHWESTERN CROOK COUNTIES UNTIL 115 PM MDT...

AT 1220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ROCKYPOINT...OR 44 MILES NORTHEAST OF
DOWNTOWN GILLETTE...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROCKYPOINT...
  LIGHTNING FLAT...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4501 10512 4501 10489 4501 10481 4500 10480
      4475 10501 4483 10524
TIME...MOT...LOC 1823Z 207DEG 33KT 4487 10506

SCHILD
Special weather statement, Jun 22, 1:13 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
213 PM MDT SAT JUN 22 2013

WYZ054-055-222100-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-
213 PM MDT SAT JUN 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL COUNTY
UNTIL 300 PM MDT...

AT 209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES EAST OF
ECHETA TO 15 MILES NORTH OF SAVAGETON...AND MOVING NORTHEAST AT 35
MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DOWNTOWN GILLETTE...
  WYODAK...
  WESTON...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 116 AND
134...

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4498 10509 4450 10513 4393 10574 4452 10563
TIME...MOT...LOC 2013Z 217DEG 30KT 4450 10557 4409 10565

SCHILD

The radar

The Rapid City radar (KUDX), 217 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
June 22, 1:29 PM MST to 1:38 PM MST
Where
Campbell County, (Gcc)gillette Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.350, -105.540

Thunderstorm Wind, Campbell

When
June 22, 1:35 PM MST
Where
Campbell County, 2.12 mi NE of Gillette
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.312, -105.470

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Campbell

When
June 22, 1:36 PM MST
Where
Campbell County, 5.6 mi ENE of Gillette
Measured
51 kt (59 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
44.322, -105.396

Metal was peeled off a shed roof in the Freedom Hills Subdivision east of Wyodak.

Hail, Campbell

When
June 22, 1:45 PM MST to 1:50 PM MST
Where
Campbell County, 6.29 mi N of (Gcc)gillette Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.441, -105.532

Wind gusts to 50 mph accompanied the hail.

Thunderstorm Wind, Campbell

When
June 22, 1:50 PM MST
Where
Campbell County, 7.02 mi ENE of Gillette
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.311, -105.361

Strong winds tore the roof off a garage.

Thunderstorm Wind, Campbell

When
June 22, 2:05 PM MST
Where
Campbell County, 9.05 mi SSE of Weston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.520, -105.230

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Crook

When
June 22, 2:11 PM MST to 2:19 PM MST
Where
Crook County, Pine Haven
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.360, -104.810

Thunderstorm Wind, Crook

When
June 22, 2:15 PM MST
Where
Crook County, 5 mi ESE of Keyhole Reservoir
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.352, -104.686

Strong winds lifted the roof off a barn.

Hail, Crook

When
June 22, 2:18 PM MST
Where
Crook County, Pine Haven
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.360, -104.810

Thunderstorm Wind, Crook

When
June 22, 2:44 PM MST
Where
Crook County, 4.56 mi SE of Sundance
Measured
69 kt (79 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.356, -104.327

Hail, Crook

When
June 22, 3:00 PM MST
Where
Crook County, 8 mi NE of Sundance
Measured
1 in hail
Reported by
Public
Coordinates
44.492, -104.265

Thunderstorm Wind, Crook

When
June 22, 3:16 PM MST to 3:31 PM MST
Where
Crook County, Beulah
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
44.530, -104.080

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455824, 455825, 464764, 455826, 464789, 455828, 455832, 455841, 455845, 455856, 455857, 455859.